Hail, Hyde
- When
- July 4, 11:01 PM CST
- Where
- Hyde County, 8.15 mi NNE of Highmore Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.640, -99.370
Two rounds of severe thunderstorms developed across central and north central South Dakota along a weak surface low pressure trough. One round was in the early morning hours while the other round was in the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Two rounds of severe thunderstorms developed across central and north central South Dakota along a weak surface low pressure trough. One round was in the early morning hours while the other round was in the late afternoon and evening. These storms brought large hail, severe winds, along with some isolated flooding and funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 4, 8:14 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 914 PM CDT Sat Jul 4 2020 .UPDATE... Issued at 912 PM CDT Sat Jul 4 2020 Still seeing some thunderstorm activity across mainly the central part of the CWA, where a Severe Thunderstorm Watch remains in place through midnight. Fairly quiet conditions occurring across the rest of the area. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Sunday Night) Issued at 247 PM CDT Sat Jul 4 2020 The main forecast concern through the period will be thunderstorm chances. For late this afternoon into tonight, expecting convection to fire up way out west over the front range where better s/w energy and deep layer shear is progged. In the east, there are several outflow boundaries to deal with. One from this morning's convection has drifted into the Coteau region of NE SD. Another outflow is sliding south in eastern ND. Yet another boundary (perhaps slightly elevated) appears be sliding E/se through west river areas of Dewey/Corson counties. Any of those boundaries could fire up toward evening once moderate to strong instability is realized across the region. CAMS have kinda keyed in on a boundary across southern ND which is where cu is forming now. This may be where the initial storms develop this evening and then build south into the ABR CWA. With shear somewhat on the marginal side, the main threat from afternoon/overnight convection should be hail and wind, and the storms may prove somewhat pulsey, and move/develop erratically. A brief tornado is also possible if any supercells form along that east/west front in southern ND. Lastly, a moderate LLJ, especially along and west of the James valley will likely support convection coming off the High Plains into the overnight hours. On Sunday the synoptic scale boundary moves east into the CWA during the day, and will likely provide the lift for more storms in the afternoon and evening. Again, deep layer shear isn't the greatest, but moisture and instability will be plentiful such that some severe storms are anticipated. Probably a bit more coverage of storms Sunday afternoon and evening as any capping is diminished due to falling heights/cooling mid level temps. Overall, temperatures should remain near to above normal through Sunday and the model blend numbers look pretty good overall. .LONG TERM...(Monday through Saturday) Issued at 247 PM CDT Sat Jul 4 2020 By 12Z Monday, the southwest to northeast boundary will be set up from south central SD through our MN counties, with west to southwesterly flow at 500mb ahead of a low nearing from south central Canada. Just how quickly the surface trough will sink southeast of the forecast area during the day is a concern. At this point it's expected to reside to our south by 21Z. However, an additional surface low near the Black Hills will help to push the front back up north across central South Dakota Tuesday night. A weak 500mb ridge will also be overhead Tuesday. Expect the surface trough to move over the rest of the forecast areas during the daytime hours Wednesday, accompanied by another 500mb wave in the otherwise southwesterly to zonal flow. While a brief surface ridge does look to build in mainly over MN Thursday/Friday work week, unsettled weather will likely return as small disturbances eject out of the west and across the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 627 PM CDT Sat Jul 4 2020 Terminals KABR,KATY,KPIR,KMBG Scattered thunderstorms are possible this evening, with the best chances for strong to severe storms over the northern part of the area. Storms will again be possible Sunday afternoon. Otherwise, VFR conditions will prevail tonight into the day Sunday. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...KF AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 440 AM CDT Sat Jul 4 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 440 AM CDT Sat Jul 4 2020 /340 AM MDT Sat Jul 4 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong to potential severe storms can be expected over north-central South Dakota through the morning hours today. Winds, exceeding 60 mph and small hail will be possible with these storms. Additional thunderstorms will be possible tonight, mainly for locations north of Highway 212. Gusty winds and hail will be possible with some storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms will be possible late Sunday afternoon through the evening hours. Large hail exceeding 2 inches in diameter, and gusty winds of 60-70 mph will be the main severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
Special Weather Statement
National Weather Service Aberdeen SD
1007 PM CDT Sat Jul 4 2020
SDZ004-005-050345-
Campbell SD-McPherson SD-
1007 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN MCPHERSON COUNTIES UNTIL 1045 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mound City, or 15 miles west of Eureka, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eureka and Mound City.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.
LAT...LON 4580 9955 4559 9963 4559 9984 4567 10011
4585 10004
TIME...MOT...LOC 0307Z 280DEG 19KT 4575 9994
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST TOLSTOY 45.20N 99.61W
07/04/2020 M58 MPH POTTER SD MESONET
MESONET STATION 56 TOLSTOY (SDDOT).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM NON-TSTM WND DMG 5 N CHELSEA 45.24N 98.76W
07/04/2020 FAULK SD PUBLIC
CHEMICAL BULK CONTAINERS SCATTERED AROUND
THE FARM YARD.
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1059 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG 5 N CHELSEA 45.24N 98.76W
07/04/2020 FAULK SD PUBLIC
CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
FROM 5 N CHELSEA. CHEMICAL BULK CONTAINERS
SCATTERED AROUND THE FARM YARD.
&&
KSSpecial Weather Statement
National Weather Service Aberdeen SD
1122 PM CDT Sat Jul 4 2020
SDZ034-036-037-050500-
Hand SD-Sully SD-Hyde SD-
1122 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND...EAST CENTRAL
SULLY AND NORTHERN HYDE COUNTIES UNTIL MIDNIGHT CDT...
At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Stone Lake, or 18 miles north of Highmore, moving
southeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Hand,
east central Sully and northern Hyde Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.
LAT...LON 4480 9982 4490 9943 4490 9942 4475 9914
4453 9950
TIME...MOT...LOC 0422Z 316DEG 18KT 4478 9956
SDSpecial Weather Statement National Weather Service Aberdeen SD 1155 PM CDT Sat Jul 4 2020 MNZ039-046-SDZ005>008-010-011-016>019-033>037-045-048-051-050900- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Faulk-Spink-Clark-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1155 PM CDT Sat Jul 4 2020 /1055 PM MDT Sat Jul 4 2020/ Strong winds associated with decaying showers and thunderstorms will be possible into the overnight hours. Gusts as high as 70 mph are possible. Parkin
The Aberdeen radar (KABR), 118 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
14 thunderstorm wind, 6 funnel cloud, 5 hail, 1 flood. Local standard time, as filed.
Heavy rain brought flooding of several homes in Miller with water in basements.
A semi was blown over by estimated seventy mph winds.
A cornfield was completely destroyed by estimated seventy-five mph winds.
Sixty mph winds were estimated.
Estimated seventy-five mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908334, 908327, 908341, 908342, 908339, 908340, 908335, 908336, 908345, 908337, 908346, 908347, 908348, 908328, 908329, 908330, 908331, 908349, 908350, 908332, 908333, 908352, 908353, 908338, 908354, 908355.